Drug-induced QT prolongation and sudden death

Mo Med. Jan-Feb 2010;107(1):53-8.

Abstract

Prolongation of the QT interval can predispose to a potentially fatal polymorphic ventricular tachycardia called torsades de pointes (TdP). Although usually self-limited, TdP may degenerate into ventricular fibrillation and cause sudden death. Some medications that cause QT prolongation and possible TdP are commonly used in general practice. This paper presents a case of sudden death that is likely from drug-induced TdP. It reviews the mechanisms, risk factors, offending agents, and management of drug-induced torsades de pointes.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anti-Arrhythmia Agents / adverse effects
  • Anti-Bacterial Agents / adverse effects
  • Anticonvulsants / adverse effects
  • Antipsychotic Agents / adverse effects
  • Azithromycin / adverse effects
  • Clonidine / adverse effects
  • Clonidine / analogs & derivatives
  • Death, Sudden, Cardiac*
  • Drug Interactions
  • Electrocardiography
  • Fatal Outcome
  • Female
  • Humans
  • Long QT Syndrome / chemically induced*
  • Risk Factors
  • Torsades de Pointes / chemically induced*

Substances

  • Anti-Arrhythmia Agents
  • Anti-Bacterial Agents
  • Anticonvulsants
  • Antipsychotic Agents
  • tizanidine
  • Azithromycin
  • Clonidine